Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 85, NWS Charleston, SC

July 13, 2016Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 13, 2016, 4:23 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 67 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2016, 4:23 PM EDT (20:23 UTC)
Expired
Jul 13, 2016, 5:30 PM EDT
In force
67 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 106 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:35 PM EDTHAIL 0.72 E I-26/I-526 Intercha, SCCHARLESTON COUNTY EMA REPORTED DIME SIZE HAIL AT PARK CIRCLE IN NORTH CHARLESTON.
Jul 13, 4:37 PM EDTHAIL 12 Wsw Don Holt Bridge, SCSOCIAL MEDIA REPORT OF QUARTER SIZE HAIL AT PARK CIRCLE
Jul 13, 4:40 PM EDTTSTM WND DMG1 E I-26/I-526 Intercha, SCTWITTER REPORT SHOWS THE BACK WALL OF A CAR REPAIR SHOP GARAGE BLOWN OUT BY STRONG WINDS
Jul 13, 4:40 PM EDTTSTM WND DMG1 Ese I-26/I-526 Interc, SCNORTH CHARLESTON PD REPORTS A TREE DOWN BLOCKING TRAFFIC ON MALL DR BETWEEN LACROSS RD AND RIVERS AVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS52 KCHS 132023
SVRCHS
SCC015-019-132130-
/O.NEW.KCHS.SV.W.0085.160713T2023Z-160713T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
  CHARLESTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...

* UNTIL 530 PM EDT

* AT 422 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORTH
  CHARLESTON...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHARLESTON...NORTH CHARLESTON...MOUNT PLEASANT...GOOSE CREEK...
  HANAHAN...NAVAL WEAPONS STATION CHARLESTON...
  DOWNTOWN CHARLESTON AND I-26/I-526 INTERCHANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3276 8003 3292 8008 3303 7981 3281 7972
TIME...MOT...LOC 2022Z 263DEG 9KT 3288 7988 

HAIL...1.00IN
WIND...60MPH
 
$$

DPB
2 follow-up statements
205 
WWUS52 KCHS 132103
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
503 PM EDT WED JUL 13 2016

SCC015-019-132130-
/O.CON.KCHS.SV.W.0085.000000T0000Z-160713T2130Z/
CHARLESTON SC-BERKELEY SC-
503 PM EDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...

AT 502 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER I-26/I-526
INTERCHANGE...AND IS NEARLY STATIONARY.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NORTH CHARLESTON...MOUNT PLEASANT...GOOSE CREEK...
HANAHAN...NAVAL WEAPONS STATION CHARLESTON...
DOWNTOWN CHARLESTON AND I-26/I-526 INTERCHANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3276 8003 3292 8008 3301 7988 3301 7987
      3287 7979 3280 7979
TIME...MOT...LOC 2102Z 235DEG 4KT 3289 8000 

HAIL...1.00IN
WIND...60MPH
 
$$

DPB
932 
WWUS52 KCHS 132129
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
529 PM EDT WED JUL 13 2016

SCC015-019-132138-
/O.EXP.KCHS.SV.W.0085.000000T0000Z-160713T2130Z/
CHARLESTON SC-BERKELEY SC-
529 PM EDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND BERKELEY
COUNTIES WILL EXPIRE AT 530 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.

LAT...LON 3276 8003 3292 8008 3301 7988 3301 7987
      3287 7979 3280 7979
TIME...MOT...LOC 2124Z 263DEG 9KT 3289 8000 

$$

DPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:49 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 13, 3:49 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
349 PM EDT WED JUL 13 2016

.SYNOPSIS...
Atlantic high pressure will extend west over the region through the
first part of next week while a low pressure trough lingers
inland across the Carolinas.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Tonight: The synoptic pattern will change very little through the
night. At the surface, high pressure over the Atlantic will
extend west over the forecast area, with a weak piedmont trough
situated inland. Broad ridging will remain in place aloft.
Showers/thunderstorms possible late this afternoon into the early
evening, however coverage should remain fairly minimal. Overall severe
threat looks to be low given poor mid- level lapse rates and weak
0-6 km shear, however DCAPES in excess of 1000 J/kg would support
gusty winds. Heavy rain may be the bigger threat given slow storm
motions. Any lingering precipitation will die off after sunset,
with the remainder of the night expected to be dry with mostly
clear skies. Low temperatures will be above normal, mainly in the
mid/upper 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Atlantic high pressure will continue to extend westward over the
forecast area while a trough persists inland. This pattern will
maintain warmer than normal temperatures with highs in the mid to
upper 90s Thursday and mid 90s Friday/Saturday away from the cooler
coastal areas. In addition, high humidity levels will lead to heat
indices about 105 to 110 degrees Thursday, close to Advisory levels,
and near 105 degrees Friday and Saturday.

Showers and thunderstorm chances should go up each day as heights
lower and moisture increases. A few storms each day could produce
damaging wind gusts.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The ridge across the southeast U.S. will continue to gradually
weaken over the weekend. By the early to middle part of next week,
our forecast area should be in a mid level col region between deeper
ridging to the west and to the east. Various mid level disturbances
are forecast to lower heights over the mid Atlc region with evidence
that the atmosphere across our region will be conducive to daily
diurnal rounds of scattered showers and thunderstorms. Highs should
be in the lower to mid 90s, low mid to upper 70s.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR expected at KCHS and KSAV through 18Z Thursday. Small chance
convection affects mainly KCHS late this afternoon/early evening.
No mention in the TAF now, but will amend if needed.

Extended Aviation Outlook: Brief flight restrictions possible,
mainly each afternoon/evening due to showers and thunderstorms
into early next week.

&&

.MARINE...
Tonight: Atlantic high pressure will prevail. South/southwest
winds 10-15 knots on average with seas 1-3 feet.

Thursday through Monday: Atlantic high pressure will prevail along
with an inland trough. This pattern will favor south to southwest
winds that will approach Small Craft Advisory conditions at times,
mainly near the coast late each day due to the sea breeze and across
the Charleston County nearshore waters and offshore GA waters due to
nighttime surging. Seas mainly 3 feet or less, but 4 feet at times
mainly at night near 20 nm and beyond.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...ECT
SHORT TERM...RJB
LONG TERM...
AVIATION...
MARINE...ECT/RJB
Hazardous weather outlook, Jul 13, 3:35 AM EDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
335 AM EDT WED JUL 13 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-140745-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
335 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 3:00 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT WED JUL 13 2016

SCZ045-050-052-131945-
INLAND BERKELEY SC-TIDAL BERKELEY SC-CHARLESTON SC-
300 PM EDT WED JUL 13 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES UNTIL 345 PM EDT...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NAVAL WEAPONS STATION CHARLESTON...MOVING
EAST AT 5 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
GOOSE CREEK...HANAHAN...NAVAL WEAPONS STATION CHARLESTON...AWENDAW...
GARRIS LANDING...HUGER...WANDO AND CAINHOY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3293 7954 3293 7998 3311 8009 3325 7969
TIME...MOT...LOC 1900Z 262DEG 6KT 3303 7991

DPB
Special weather statement, Jul 13, 3:46 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EDT WED JUL 13 2016

SCZ045-050-052-132030-
INLAND BERKELEY SC-TIDAL BERKELEY SC-CHARLESTON SC-
346 PM EDT WED JUL 13 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES UNTIL 430 PM EDT...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MONCKS CORNER
TO GARRIS LANDING...AND MOVING EAST AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
CHARLESTON...MOUNT PLEASANT...GOOSE CREEK...MONCKS CORNER...
MCCLELLANVILLE...AWENDAW...JAMESTOWN AND OLD SANTEE CANAL STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS AND MAY LEAD
TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3307 7931 3298 7934 3298 7951 3290 7955
      3287 7967 3293 7993 3316 8013 3331 7969
      3327 7956 3325 7953 3324 7946 3322 7945
      3316 7937 3314 7928 3311 7927
TIME...MOT...LOC 1946Z 268DEG 12KT 3315 8001 3293 7966

DPB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:00 PM EDTSpecial Weather StatementCHSBerkeley45 min
Jul 13, 3:46 PM EDTSpecial Weather StatementCHSBerkeley44 min
Jul 13, 5:09 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston96 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.